Hail, Clay
- When
- April 18, 9:15 PM CST
- Where
- Clay County, Smithville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -94.583
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 8:10 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 910 PM CDT FRI APR 18 2003 WITH THE LOSS OF DAYTIME HEATING AND THE SURGE OF THE DRYLINE WANING, IVE CANCELLED THE TORNADO WATCH FOR THE REMAINDER OF NORTHEAST KANSAS AND NORTHWEST MISSOURI. A FEW RADAR RETURNS ARE SHOWING UP ALONG THE STATE LINE OVER THE KANSAS CITY METRO AREA, BUT WILL NOT LIKELY BECOME SURFACE BASED SINCE THEY WILL SOON BE PULLED NORTH OF THE SURFACE WARM FRONT. WELL KEEP AN EYE OUT FOR AN ISOLATED STORM WITH HAIL, BUT THE THREAT FOR SUPERCELLS AND TORNADOES HAS DIMINISHED GREATLY. KOCH 311 PM CDT... MAIN CONCERNS ARE WITH PRECIP CHANCES THROUGH THE WEEKEND...ALONG WITH THE SEVERE POTENTIAL. WARM FRONT HAS BEEN SLOW TO MOVE NORTH AND IS CURRENTLY STILL SOUTH OF THE FORECAST AREA. THAT HAS KEPT TEMPS FAIRLY COOL ACROSS MOST OF THE AREA. WILL HAVE TO DEPEND ON DEVELOPMENT ALONG THE DRYLINE FOR STORMS THIS EVENING. CONVERGENCE ALONG THE DRYLINE IS NOT VERY STRONG...ESPECIALLY ACROSS SOUTH CENTRAL KANSAS WHERE SURFACE WINDS ARE GENERALLY SOUTH OR SOUTHWEST AHEAD OF IT AND SOUTHWEST BEHIND IT. THERE IS ENOUGH CONVERGENCE THOUGH TO GET CU DEVELOPING ALONG IT THIS AFTERNOON. BEST CONVERGENCE APPEARS TO BE OVER NORTH CENTRAL AND NORTHWEST KANSAS. MODEL FORECAST CAPE FOR THE FORECAST AREA IS TOO HIGH CONSIDERING THE FORECAST AREA IS STILL AHEAD OF THE WARM FRONT. LAPS DATA SHOWS UP TO 1000 J/KG JUST PUSHING INTO SOUTHERN KANSAS RATHER THAN THE 1500+ WHICH WAS PROGGED. GIVEN THE LIMITED CONVERGENCE ALONG THE DRYLINE AND CAPES AROUND 1000 OR LESS EXPECT THUNDERSTORM DEVELOPMENT TO BE SCATTERED AT BEST OVER THE NORTHERN HALF OF MISSOURI. SEVERE POTENTIAL WOULD BE LOWER YET...BETTER POTENTIAL IS WEST OF HERE. EXPECT A LARGE THUNDERSTORM COMPLEX TO DEVELOP OVER OKLAHOMA LATE TONIGHT...IN REAR ENTRANCE/FRONT EXIT REGION OF COUPLED JET. LOW LEVEL WILL ALSO PLAY A PART AS 50-60 KT JET MAX PUSHES INTO THAT SAME REGION. MODELS SOUNDINGS SHOW LITTLE IF ANY CAP DURING THE DAY TOMORROW. EXPECT WIDESPREAD RAIN TO DEVELOP/MOVE INTO THE AREA AS THE COMPLEX MOVES NORTHEAST. COULD GET HEAVY RAIN ACROSS CENTRAL MISSOURI WITH PRECIPITABLE WATER VALUES OVER ONE INCH. FINAL PIECE OF THE UPPER LEVEL LOW ROTATES ACROSS THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY. HAVE CONTINUED HIGH POPS SATURDAY NIGHT AND TAPERED THEM OFF ON SUNDAY. A GRADUAL WARM-UP IS STILL EXPECTED THROUGH MID WEEK AS RIDGING DEVELOPS OVER THE CENTRAL PART OF THE NATION. THE NEXT CHANCE FOR THUNDERSTORMS CONTINUES TO BE WEDNESDAY INTO THURSDAY WITH THE NEXT UPPER LEVEL LOW MOVING ACROSS. NRR 1047 AM FRI... HAVE UPDATED GRIDS...BASED LARGELY ON LATEST TRENDS. TEXT PRODUCTS WILL BE OUT SHORTLY. AMOUNT OF THUNDER HAS RAPIDLY DECREASED AS THE FIRST BATCH OF RAIN MOVES NORTH AND EAST. HOWEVER WATER VAPOR LOOP SHOWS ANOTHER SHORTWAVE OVER CENTRAL KANSAS...IN THE VICINITY OF THE WARM FRONT. THIS ONE IS KICKING UP ADDITIONAL SHOWERS. THE WARM FRONT APPEARS TO NOT BE MOVING NORTH VERY QUICKLY. WITH THE FORECAST AREA NORTH OF THE FRONT FOR MOST OF THE DAY...NEEDED TO LOWER HIGHS SOME ACROSS THE NORTH AND EAST. EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI SHOULD SEE SOME SUNSHINE AND HAVE RAISED HIGHS A DEGREE OR TWO THERE. WITH THE FRONT LIFTING NORTH TODAY...HAVE KEPT POPS GOING ACROSS THE AREA. NRR 715 AM FRI... HAVE EXTENDED THE HIGH POPS FOR THIS MORNING ACROSS NORTHWEST MO AND BUMPED MORNING POPS UP OVER WEST CENTRAL MO AND EAST CENTRAL KS. ALSO KEPT CLOUDS IN THROUGH THIS MORNING. MJ 609 AM FRI... MADE SOME QUICK ADJUSTMENTS TO THE FORECAST FOR THE THUNDERSTORMS MOVING THROUGH NORTHEAST KANSAS THIS MORNING. BUMPED POPS IN THE NORTHWEST CORNER OF MISSOURI TO NEAR 100% FOR A FEW HOURS THIS MORNING...BASED ON THE RADAR TRENDS AND TRAJECTORY OF OBSERVED ACTIVITY. CUTTER 341 AM FRI... CHANCES FOR CONVECTIVE ACTIVITY OVER THE NEXT TWO DAYS REMAIN THE FOCUS OF THIS MORNINGS FORECAST. FOR TODAY I HAVE PUSHED AFTERNOON TEMPERATURES DOWN ACROSS EAST KANSAS AND NORTHERN MISSOURI. I EXPECT THE STRATUS TO DISSIPATE FROM THE SOUTH TODAY AS WARM AIR ADVECTION...ASSOCIATED WITH THE WAVE LIFTING THROUGH CENTRAL KANSAS INTO NEBRASKA...CRANKS UP A SOUTHWEST JET ACROSS THE SOUTHERN PLAINS. HOWEVER...SURFACE WINDS SHOULD REMAIN TURNED TO THE SOUTHEAST WHICH SHOULD INHIBIT THE WARMING A LITTLE. IT SHOULD REMAIN COOLEST ALONG THE NORTHERN EDGE OF THE COUNTY WARNING AREA WHERE STRATUS TAKES THE LONGEST TO DISSIPATE. AS FOR PRECIP FOR TODAY...RADAR TRENDS THIS MORNING SHOW SOME ACCAS MOVING THROUGH THE EAST HALF OF KANSAS TOWARDS MISSOURI WITH SOME SHOWERS WAY OUT IN WEST KANSAS. 06Z META INDICATES THAT THESE FEATURES WILL ROLL INTO MISSOURI THIS MORNING...WITH THE SHOWERS AND POTENTIAL THUNDER CLIPPING OUR NORTHWEST CORNER. FOR THIS AFTERNOON MID LEVEL INSTABILITIES AND LAPSE RATES INDICATE THAT THUNDER SHOULD FIRE IN CENTRAL KANSAS AND MOVE EAST INTO WESTERN MISSOURI. SEVERE WEATHER POSSIBILITIES LOOK BEST FOR HAIL GIVEN THE ELEVATED LOOK OF OUR POTENTIAL THUNDERSTORMS ON MODEL SOUNDINGS. OVERNIGHT INSTABILITY INDICIES REMAIN MARGINAL...AND WITH THE SECOND SYSTEM TO OUR SOUTHWEST STARTING TO SPIN UP...I EXPECT IT TO STEAL THE MOISTURE AND LOW LEVEL JET THAT COULD HAVE FED THE OVERNIGHT CONVECTIVE ACTIVITY AFTER MIDNIGHT. FOR SATURDAY...THE GFS HAS MOVED TOWARDS A MORE ETA LIKE SOLUTION. THE LATEST GFS HAS STARTED TO DEVELOP A STRONGER SURFACE FEATURE IN TX/OK OVERNIGHT. THE ETA STILL DUMPS MORE ENERGY INTO THE BASE OF THE TROUGH MOVING INTO THE PLAINS...AND CONSEQUENTLY CONTINUES TO HAVE MORE OF A SURFACE FEATURE DEVELOPING TO OUR SOUTHWEST. LATEST 06Z META SHOWS THE BEST PRECIP...ASSOCIATED WITH THE ISENTROPIC LIFT AND COUPLED UPPER LEVEL JET...CONFINED TO OUR SOUTHERN WARNING AREA. THEREFORE...WITH SOME UNCERTAINTY STILL EVIDENT IN WHERE THE PRECIP WILL DEVELOP WITH THIS SECOND SYSTEM...I HAVE CONTINUED TO LEAVE POPS FOR SATURDAY IN THE LIKELY CATEGORY AS OPPOSED TO BUMPING THEM INTO THE CATEGORICAL RANGE. CUTTER .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE UNTIL MIDNIGHT. THE AREA WITH THE GREATEST THREAT IS WEST OF A LINE FROM BETHANY TO KINGSTON TO RICHMOND TO WARRENSBURG TO CLINTON. A DRY LINE WILL MOVE EAST INTO KANSAS LATE THIS AFTERNOON BEFORE STALLING OR RETREATING SLOWLY WEST LATE THIS EVENING. THE DRY LINE MAY INITIATE A FEW THUNDERSTORMS LATE THIS AFTERNOON IN EASTERN KANSAS WITH THE THUNDERSTORMS TO MOVE NORTHEAST INTO WESTERN MISSOURI. AS THE DRY LINE CEASES ITS PUSH TO THE EAST THIS EVENING...THE THUNDERSTORM DEVELOPMENT IS EXPECTED TO END. .DAYS TWO THROUGH SEVEN...THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND HEAVY RAINFALL THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY. THE SEVERE THREAT WITH THESE STORMS APPEARS SMALL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NEED ACROSS EXTREME WESTERN MISSOURI AND EXTREME EASTERN KANSAS THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
KSZ025-057-060-102>105-MOZ001-002-011-012-020-028-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT FRI APR 18 2003 TORNADO WATCH NUMBER 126 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: PLATTE. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE OLATHE AND PAOLA. TORNADO WATCH NUMBER 126 REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY. IN KANSAS: ATCHISON AND DONIPHAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...MARYVILLE... ROCKPORT AND ST JOSEPH.
KSZ025-102-MOZ001-002-011-012-020-190245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 847 PM CDT FRI APR 18 2003 TORNADO WATCH NUMBER 126 HAS BEEN CANCELLED AS OF 847 PM CDT FRIDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY. IN KANSAS: ATCHISON AND DONIPHAN. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352845, 5352846.